Alert archive / North Carolina / Frost Advisories in 2017

Frost Advisory 2, NWS Wilmington, NC

March 19, 20176 counties in North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this frost advisory at Mar 19, 2017, 3:36 PM EDT for 6 counties in North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina. It took effect at Mar 20, 2017, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2017, 3:36 PM EDT (19:36 UTC)
In effect from
Mar 20, 2017, 4:00 AM EDT
Expired
Mar 20, 2017, 8:00 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS72 KILM 191936
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
336 PM EDT Sun Mar 19 2017



NCZ087-096-099-105-107-109-SCZ017-023-024-200600-
/O.NEW.KILM.FR.Y.0002.170320T0800Z-170320T1200Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
336 PM EDT Sun Mar 19 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT MONDAY...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM EDT Monday.

* Temperatures...in the middle 30s.

* Timing...Frost development is possible from about 4 am through 
  8 am.

* Impacts...Sensitive vegetation could be damaged or killed by 
  cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

15
2 follow-up statements
674 
WWUS72 KILM 200139
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
939 PM EDT Sun Mar 19 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-201200-
/O.CON.KILM.FR.Y.0002.170320T0800Z-170320T1200Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
939 PM EDT Sun Mar 19 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
MONDAY...

* Temperatures...In the mid 30s.

* Timing...Areas of Frost development is possible from about 4 am
  through 8 am.

* Impacts...Sensitive vegetation could be damaged or killed by the
  cold temperatures and resulting frost if measures are not taken
  to protect them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas to widespread frost is 
expected. Sensitive outdoor plants and vegetation may be killed 
if left uncovered.

&&

$$

dch
366 
WWUS72 KILM 201146
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
746 AM EDT Mon Mar 20 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-201300-
/O.EXP.KILM.FR.Y.0002.000000T0000Z-170320T1200Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
746 AM EDT Mon Mar 20 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

$$

8

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Mar 19, 3:10 PM EDT, 26 minutes earlier.

Area forecast discussion, Mar 19, 3:10 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
310 PM EDT Sun Mar 19 2017

.SYNOPSIS...
High pressure will move in from the north through Monday and
wind up south of the area by Tuesday. A cold front will then
move south across the area Wednesday morning. A large high will
follow this boundary moving east and winding up off the coast
over the weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...High pressure will continue to build in
this afternoon and overnight. Mid level low with an associated
surface trough continues to advect and develop broken to
overcast skies across mostly North Carolina this afternoon. As
this feature moves away and we lose surface heating, skies
should clear. Guidance remains consistent with overnight lows in
the middle 30s area wide with the lower ranges inland of
course. With anticipated light winds very late and these
temperatures will hoist a frost advisory for mainly northern
counties. Confidence is not that high citing temperatures,
moisture and winds but the embattled agriculture community can
do without any surprises.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Warm and moist advection will be underway
Monday night in a WNW mid level flow and SW surface flow. The
advection will be confined to the low levels so clouds will
increase but the lack of deep layer moisture precluding any rain
chances. Despite the continued increase in cloudiness Tuesday
the warm advection will bolster temperatures into the mid and
upper 70s. Some rain chances will be cropping up later in the
day as a cold front approaches but with a continued dry
downsloping zonal mid level flow they may be overplayed in
guidance. The better rain chances will come Tuesday night with
the arrival of a healthy cold front though due to the high
vertical tilt of the front most of the rain may fall after the
end of the period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 AM Sunday...A surface cold front should be traversing
the area Wednesday morning, pushing all the way down to
Charleston by lunchtime. Shallow cold air surging south behind
the front coupled with a moist westerly flow over the top of the
frontal surface means Wednesday could remain cloudy with
patches of light rain or sprinkles. By Wednesday evening the mid
level flow should veer more northerly, dragging in enough dry
air to dissipate the post-frontal clouds. Unfortunately this
means radiational cooling within the chilly airmass could create
headaches with frost or even a mild freeze by Thursday morning.
Model ensembles still show enough spread in forecast low-level
temperature/moisture for Wednesday night/Thursday morning that I
don't have high confidence, but it definitely bears watching.

Surface high pressure moving across the Great Lakes Wednesday
night and Thursday will move off the East Coast late Thursday
night. Veering low-level winds will modify our airmass Friday
and Saturday with rising temperatures and dewpoints. Precip
chances may increase Saturday as the next synoptic frontal
systems approaches from the west.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...VFR conditions expected through the period.
Convective ceilings that have developed across the northeast
counties today will quickly dissipate with the loss of daytime
heating. Gusty winds will subside as well.

Extended outlook...VFR expected through the period except for
possible MVFR/IFR conditions from low ceilings and pcpn ahead of
the next cold front Tuesday night into Wednesday.1

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...Winds and seas remain elevated this
afternoon with north to northwest winds of 20-25 knots and seas
of 5-7 feet across the outer waters. Winds and seas should
diminish rapidly later this evening but the small craft advisory
may need to be extended a few hours. Still have until 6 PM so
will let the evening shift make the final call. Perhaps a
strongly worded SCEC would suffice.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday... Monday night will place the area between
high pressure over FL/Bahamas and a cold front approaching from
the north. Southwesterly flow will become a bit gusty as the
approach of the boundary tightens the gradient slightly. The
front will continue to approach on Tuesday veering the flow in
direction some but not so much increasing the gradient strength,
the stronger gradient being relegated to the prefrontal flow
regime to our south. The front itself will have a weak pressure
troughiness that will actually ease the gradient some.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Sunday...A wave of low pressure moving off the
North Carolina coast early Wednesday morning will kick a cold
front southward. Latest model projections show the boundary
passing by Cape Fear around sunrise and blowing clear through
Charleston by noon. Breezy northeast winds behind the front will
probably lead to Small Craft Advisory conditions Wednesday
through Thursday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Frost Advisory from 4 AM to 8 AM EDT Monday for SCZ017-023-024.
NC...Frost Advisory from 4 AM to 8 AM EDT Monday for NCZ087-096-099-
     105-107-109.
MARINE...Small Craft Advisory until 6 PM EDT this evening for AMZ250-
     252-254-256.

&&

SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...SHK
MARINE...SHK
Hazardous weather outlook, Mar 19, 3:32 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
332 AM EDT Sun Mar 19 2017

NCZ087-096-099-105-107-109-SCZ024-033-053-200745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Dillon-Marion-Inland Horry-
332 AM EDT Sun Mar 19 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Patch frost possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy frost possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-200745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
332 AM EDT Sun Mar 19 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-032-039-055-200745-
Marlboro-Darlington-Florence-Williamsburg-Inland Georgetown-
332 AM EDT Sun Mar 19 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and Tonight.

Relative humidity will drop to 30 percent this afternoon.
Patchy frost possible late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy frost possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-200745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
332 AM EDT Sun Mar 19 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory conditions possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Mar 19, 9:51 AM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service WILMINGTON NC
951 AM EDT Sun Mar 19 2017

NCZ106-SCZ017-023-024-032-033-039-053>056-192100-
Coastal Pender-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Surf City, Bennettsville, McColl,
Hartsville, Darlington, North Hartsville, Dillon, Florence,
Marion, Mullins, Kingstree, Conway, Red Hill, Myrtle Beach,
Socastee, North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, and Murrells Inlet
951 AM EDT Sun Mar 19 2017

...Increased Fire Danger This Afternoon...

Breezy and dry conditions today with sparse rainfall recently
will create a potential for rapid fire growth this afternoon.
Wind gusts around 25 mph can be expected along with minimum
relative humidities around 30 percent. Any burning should be
closely attended, including outdoor grills, and discarding of
cigarette butts. If you must burn, be sure have extinguishing
materials on hand.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:14 PM EDTSpecial Weather StatementILMNew Hanover46 min
Mar 18, 8:40 PM EDTSpecial Weather StatementILMColumbus50 min
Mar 18, 11:11 PM EDTSpecial Weather StatementILMPender64 min
Mar 18, 11:25 PM EDTSpecial Weather StatementILMColumbus, New Hanover, Pender65 min
Mar 19, 12:29 AM EDTSpecial Weather StatementILMBrunswick, New Hanover46 min
Mar 18, 8:19 PM EDTSpecial Marine WarningILM56 min

Nearby

Frost Advisories in North Carolina, 2017Frost Advisories in South Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.